Alert archive / New York / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 59, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jul 10, 2001, 3:54 PM EDT for Ulster County, New York. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 10, 2001, 3:54 PM EDT (19:54 UTC)
- Expired
- Jul 10, 2001, 4:45 PM EDT
- In force
- 51 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
County Ulster County, NY
The radar
The Albany radar (KENX), 79 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 4:15 PM EDT | Thunderstorm Wind | Greenfield Park, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 3:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 135 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KALY 101954 SVRALY NYC111-102045- BULLETIN - EAS ACTIVATION REQUIRED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 354 PM EDT TUE JUL 10 2001 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN ULSTER COUNTY IN SOUTHEAST NEW YORK * UNTIL 445 PM EDT * AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR SUNDOWN...OR ABOUT 13 MILES NORTHWEST OF ELLENVILLE...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RIGGSVILLE AND NAPANOCH AT 400 PM EDT KERHONKSON AND OLIVEBRIDGE AT 410 PM EDT MOHONK LAKE AT 420 PM EDT NEW PALTZ AND TILLSON AT 425 PM EDT CLINTONDALE AT 430 PM EDT HIGHLAND AT 440 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SaHELTER NOW. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:05 PM EDT, 49 minutes earlier.
Area forecast discussion, Jul 10, 3:05 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
305 PM EDT TUE JUL 10 2001
WORKZONES AVAILABLE.
.DISC...ONCE AGAIN IN SVR MODE...MORE WIDESPREAD THAN
YESTERDAY...AND PROBABLY JUST GETTING GOING. HAVE TWO WATCH
BOXES...ONE FOR THE NORTHERN ZONES...AND ONE JUST ISSUED FOR MOST OF
THE CWA. SCATTERED STORMS GETTING GOING EAST OF LAKE GEORGE...MOHAWK
VALLEY AND THE CD. COLD FRONT STILL TO OUR WEST...WITH AN OUTFLOW
BOUNDARY JUST PASSING THROUGH KALB. ANTICIPATE AN EARLIER...RATHER
THAN LATER SHOW...AS THE COLD FRONT IS FORECAST TO TRANSLATE QUICKLY
TO THE SOUTHEAST OF US THIS EVENING. LF QUAD OF H2.5 JETLET
APPROACHING REGION...ALONG WITH THE COLD FRONT TO PRODUCE GOOD
DIVERGENCE AND GOOD UVM. CAPES ARE RANGING BETWEEN 1000-1500 J/KG.
ONCE THE COLD FRONT BLOWS THROUGH...OUR WEATHER WILL SLOWLY SETTLE
DOWN. HOWEVER...SHORT WAVE RACING SEWD THROUGH THE LONDON PLAIN OF
ONTARIO MAY REFIRE SOME SHOWERS LATER THIS EVENING...SO WILL AT
LEAST INCLUDE A SMALL POP FOR THE NIGHTIME HOURS FOR ALL ZONES.
ATMOS SHOULD BE STABLE ENOUGH FOR JUST SHOWERS. (GO BELOW THE LKLY
THRESHOLD OF THE MAV).
THEN...YET ANOTHER UNSEASONABLY COOL JULY AIR MASS WILL SINK
SOUTHWARD FROM THE NORTHERN PLAINS OF CANADA...GETTING AIDED BY THE
CHILLY WATERS OF HUDSON/S BAY. WILL COME IN TWO PIECE MEAL SHOTS.
THE FIRST WILL BE USHERED IN TONIGHT. THE SECOND...WILL COME WITH
ANOTHER COLD FRONT...FORECAST TO MOVE THROUGH THE CWA LATE TOMORROW.
MODEL SOUNDINGS INDICATE ENOUGH CAPE (500-1000 J/KG) TO WARRANT A
CHANCE OF THUNDER...ALBEIT SMALL BY WED AFTERNOON. WITH WET BULB
READINGS IN THE 6 KFT...THESE COULD CONTAIN SMALL HAIL...BUT WILL
NOT MENTION NOW.
THE CORE OF THE COOL AIR MOVES IN FOR THU. COLD POOL AT H5 STAYS
JUST TO OUR N...BUT LOW LEVEL LAPSE RATES PLENTY STEEP ENOUGH FOR
LOTS OF INSTABILITY CLOUDS AS WELL AS SCATTERED SHOWERS. WILL
HOWEVER...CONFINE SHOWERS TO MOUNTAIN AREAS FOR NOW...ON THUR. H8
TEMPS 4-6C...ABOUT AS COOL AS IT GETS FOR MID JULY.
.EXTENDED...SLOW MODERATION EXPECTED. EASTERN TROUGH DROPS
SOUTH...HEIGHTS RISE A LITTLE OVER OUR PARTS. LARGE SURFACE HIGH
BUILDS FROM CANADA...TO HOPEFULLY BRING A DRY AND PLEASANT WEEKEND
WITH TEMPERATURES RETURNING TO MORE NORMAL LEVELS.
.ALY...SEVERE THUNDERSTORM WATCH TIL 700 PM EDT NYZ033-042-033
SEVERE THUNDERSTORM WATCH TIL 800 PM EDT NYZ041-047>054-
058>061-NYZ063>066
SEVERE THUNDERSTORM WATCH TIL 800 PM EDT VTZ013-014
SEVERE THUNDERSTORM WATCH TIL 800 PM EDT MAZ001
SEVERE THUNDERSTORM WATCH TIL 800 PM EDT CTZ001
HWJIVIn the hours before
Special weather statement, Jul 10, 11:40 AM EDT, 4 hours 14 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014- 102000- SEVERE WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE ALBANY NY 1140 AM EDT TUE JUL 10 2001 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON IN EASTERN NEW YORK AND NEARBY NEW ENGLAND... A COLD FRONT WORKING ACROSS WESTERN NEW YORK WILL LIKELY SPAWN THUNDERSTORMS THIS AFTERNOON ACROSS EASTERN NEW YORK AND WESTERN NEW ENGLAND. A FEW OF THE STORMS MAY BECOME STRONG TO LOCALLY SEVERE. THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE HAIL AS WELL AS STRONG GUSTY WINDS. THERE IS ALSO THE THREAT OF DANGEROUS CLOUD TO GROUND LIGHTNING. ANY STORMS THAT DO DEVELOP...WILL MOVE FROM NORTHWEST TO SOUTHEAST AROUND 30 MPH. A THUNDERSTORM IS DEFINED AS SEVERE WHEN IT CONTAINS WIND GUSTS THAT REACH OR EXCEED 58 MILES AN HOUR...OR IF IT HAS HAIL THREE QUARTERS OF AN INCH...OR MORE...IN DIAMETER. IF YOU SEE THREATENIvNG WEATHER...SEEK SHELTER AT ONCE. STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER SERVICE...FOR FURTHER UPDATES....INCLUDING POSSIBLE WATCHES OR WARNINGS. HWJIV
Local storm report, Jul 10, 3:13 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
313 PM EDT TUE JUL 10 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0257 PM EAST GREENBUSH NY .88 INCH HAIL
07/10/01 RENSSELAER NICKEL SIZE HAIL
0257 PM EAST GREENBUSH NY WIND DAMAGE
07/10/01 RENSSELAER TREES AND WIRES DOWN
NNNN
KOLECILocal storm report, Jul 10, 3:36 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
336 PM EDT TUE JUL 10 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0257 PM EAST GREENBUSH NY .88 INCH HAIL
07/10/01 RENSSELAER NICKEL SIZE HAIL
0257 PM EAST GREENBUSH NY WIND DAMAGE
07/10/01 RENSSELAER TREES AND WIRES DOWN
0335 PM PITTSFIELD MA .75 INCH HAIL
07/10/01 BERKSHIRE PENNY SIZE HAIL
NNNN
KOLECILocal storm report, Jul 10, 3:46 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
346 PM EDT TUE JUL 10 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0257 PM EAST GREENBUSH NY .88 INCH HAIL
07/10/01 RENSSELAER NICKEL SIZE HAIL
0257 PM EAST GREENBUSH NY WIND DAMAGE
07/10/01 RENSSELAER TREES AND WIRES DOWN
0335 PM PITTSFIELD MA .75 INCH HAIL
07/10/01 BERKSHIRE PENNY SIZE HAIL
0335 PM PITTSFIELD MA WIND DAMAGE
07/10/01 BERKSHIRE p TREES AND POWER LINES DOWN
NNNN
KOLECIThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 1:54 PM EDT | Severe Thunderstorm Warning | ALY | Washington | 66 min |
| Jul 10, 2:27 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Rensselaer | 63 min |
| Jul 10, 3:06 PM EDT | Severe Thunderstorm Warning | ALY | Columbia | 54 min |
| Jul 10, 3:58 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Rensselaer | 62 min |
Nearby
Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.